}

Friday, September 21, 2018

First fortnight

It’s now been two weeks since my most recent hospital adventure, and today is two weeks into the new drug routine. Which means it’s a good time to note where things are at.

It was about three months ago that I started taking Diltiazem, a calcium channel blocker that replaced the beta blockers I had been on. I felt better—more myself—almost immediately. I wasn’t as tired, and my head was definitely clearer, all of which was fantastic. The thing I was most worried about was, as I said, sliding backwards if the medication was changed back to beta blockers.

However, I also knew that the Diltiazem had similar side effects to the beta blockers, just not as severe. After two weeks, I can confirm that is correct.

The drug makes me tired, though it’s not as thoroughly exhausting as it used to be. It’s not nice, and I don’t feel quite myself, but it’s definitely not as bad as it was under beta-blockers in the sense it’s at least tolerable. I saw on a forum that someone said this tiredness peaks at about two weeks, and a couple weeks later things go back to normal.

The main reason this happens is that Diltiazem slows down my heart. The doctor told me some months ago that they wanted my heartrate to be no more than about 70bpm, but it was often IN the 70s, and went up much higher when I was active—or having an AFib incident, as I later found out.

The new drug keeps my heartrate in the 60s most of the time, and it goes in the 70s when I’m active. It can go down to the upper 40s when I’m resting, and it has gone into the 90s when I’ve been very active, but, most of the time, it’s in the 60s. And that’s why I feel tired and without “oomph” to do things, or, when I do things, I may need to sit and rest for a while.

However, beta-blockers’ worst effect on me was to dull my head: I had trouble concentrating, including reading anything more than a few paragraphs. I had additional memory problems, too, but it was the lack of focus that was the main problem, and I thought the memory issues were related to that. The most frustrating thing for me was that I couldn’t write blog posts, either because I was too exhausted, because I was too foggy in the head, or both.

That went away completely when I went off beta-blockers, and it’s largely remained away on the new drug’s higher dosage. However, when combined with the tiredness, I do have trouble staying motivated to actually do the things I want, including reading and, most obviously, blogging. I’ve struggled to get myself to sit down at the keyboard, and when I do, I often can’t make myself do more than one post at a time. I’ve even skipped days since starting this new drug dosage. Hopefully that’ll get better.

The doctors also put me on an anti-clot drug, Dabigatran, which they called a “powerful” one. They warned me that I may bleed more and it may take longer to stop, however, so far, and uncharacteristically, I haven’t been clumsy, so I don’t have any experience with that—and I’m glad about it, of course. Not being clumsy also means I haven’t gotten a bruise yet, which is also very good news: They can look pretty awful for people who are on anti-clotting and blood thinner drugs.

So, at the moment, things are better than they were on beta-blockers, but not as good as after them, and before the current drugs. Hopefully, that person on the Internet was right, and things will get better. This story will be continued.

Important note: This post is about my own personal health journey. My experiences are my own, and shouldn’t be taken as indicative for anyone else. Similarly, other people may have completely different reactions to the same medications I take—better or worse. I share my experiences because others may have the same or similar experiences, and I want them to know that they’re not alone. But, as always, discuss your situation and how you’re feeling openly, honestly, and clearly with your own doctor, and always feel free to seek a second opinion from another doctor.

No comments: